Child Develops Muscle Disorder After Administration Of Antipsychotic Drug

Victoria Negron

Written by
— Updated on April 11, 2018

Neurology Expert Witness

This case involves a 11-year-old boy who presented with an uncontrollable shoulder shrug after returning from a school field trip. Tourettes Syndrome was suspected and he was administered an antipsychotic. Following the administration of the medication, the patient developed severe involuntary muscle contractions in his arms and one leg, allegedly as a complication of the antipsychotic use. An expert in pediatric neurology was sought to review the case and provide an opinion on causation.

Question(s) For Expert Witness

  • 1. Are there specific diagnostic criteria for Tourette Syndrome? If so, please explain.
  • 2. What are the probable causes of Tardive Dystonia?

Expert Witness Response E-026014

My experience in Tourette’s syndrome dates back to my residency training. As such, I have 25+ years of experience in diagnosing and treatment of this disorder. In addition, I have a Ph.D. in pharmacology and have lectured neuropharmacology since then. I have 20 years of academic pediatric neurology practice experience in my institution where Tourette’s syndrome is encountered weekly. I have lectured periodically to internists and pediatricians on Tourette’s syndrome and neuroleptics use. Neuroleptics use could cause Tardive Dystonia, especially chronic use. I use neuroleptics frequently for my patients, although currently, I use mostly safer atypical neuroleptics.

Contact this expert witness

Find a Medical Expert Witness Near You

What State is your case in?

AL AK AZ AR CA CO CT DE DC FL GA HI ID IL IN IA KS KY LA ME MD MA MI MN MS MO MT NE NV NH NJ NM NY NC ND OH OK OR PA RI SC SD TN TX UT VT VA WA WV WI WY